Introduction. Systemic adverse effects of intravenous antivascular endothelial growth factor (VEGF) therapy include: hypertension, proteinuria, renal failure, and thrombotic microangiopathy. Intravitreal therapy with these agents is generally believed to be safe.Methods.We report 2 cases of renal transplant recipients who developed significant allograft dysfunction after the initiation of intravitreal anti-VEGF therapy. Results. The first case is a 67-year-old man with polycystic kidney disease and recipient of a zero-antigen mismatch kidney allograft which developed worsening proteinuria over the first year after transplantation. At 4 months, a biopsy showed only minimal fibrosis and atrophy. At 1 year, an allograft biopsy showed phospholipase A 2 receptor-negative membranous nephropathy. The second patient was a 52-year-old man with tuberous sclerosis who was a recipient of a living related kidney allograft with diminished but stable graft function 16 years from transplantation. After the initiation of intravitreal anti-VEGF therapy, there was an escalating degree of proteinuria. Renal biopsy revealed acute and chronic antibody-mediated rejection with glomerular thrombi and transplant glomerulopathy. Conclusions. These cases, although do not prove causality, point to the need for careful follow-up of renal transplant recipients undergoing intravitreal therapy with anti-VEGF agents. These locally administered agents may play a role in the development of proteinuria and modulate antibody-mediated phenomena. We recommend that in renal transplant recipients undergoing therapy with intravitreal anti-VEGF agents, proteinuria be checked monthly, and there should be a low threshold for performing a biopsy to evaluate for allograft injury.
ASJC Scopus subject areas